What is the best approach to a patient who, after initial heparinization, does not respond to large doses of habitual oral anticoagulants? Please consider that most of the patients that I treat are unable to afford low-molecular-weight heparin therapy.
Response from Joseph Li, MD
Warfarin is the most commonly used oral anticoagulant in the United States today. Ximelagatran, a direct thrombin inhibitor, is a new oral anticoagulant that will soon be available. In this response, I will limit my comments to the clinical use of warfarin.
Warfarin works by inhibition of the vitamin K-dependent procoagulation factors II, VII, IX, and X. Factor VII has a half-life of only 5-7 hours, but anticoagulation is not achieved until inhibition of the other factors occurs. This can take up to 1 week. Aside from inhibition of the procoagulation factors, warfarin also inhibits protein C and protein S, endogenous inhibitors of coagulation. Activated protein C with protein S inhibits activated factors VIII and V. Because of these actions on different proteins, the initiation of warfarin creates both anticoagulant and potentially thrombogenic effects. For this reason, it is important to overlap heparin and warfarin therapy by 4-5 days when warfarin is started in patients with thrombosis. This allows sufficient time for the anticoagulant effects to occur.
There may be several reasons for individual variability in response to warfarin therapy. Warfarin is metabolized by the CYP450 system. Genetic differences in this system result in differences in people's ability to metabolize warfarin. The CYP450 system is also inducible by many drugs with potential resulting effects on warfarin metabolism. Warfarin is also highly bound to albumin. Other protein-bound drugs can displace warfarin from its binding site, resulting in changes in its biological activity. For these reasons, it's important to review the patient's current medication list to determine whether there are any possible drug-to-drug interactions.
Dietary consumption of vitamin K can also affect the amount of warfarin necessary to achieve therapeutic anticoagulation. For patients who experience difficulty achieving a therapeutic international normalized ratio (INR), I recommend the use of a meal diary. Consultation with a dietician to review the amount of vitamin K in a patient's diet can help resolve any potential drug-food interactions. Nutritional supplements can also be a "hidden" source of vitamin K. Additionally, herbal supplements can be another source of an adverse drug-to-drug interaction.
Standard initiation of warfarin therapy begins with giving 5-10 mg daily for 2 days, followed by adjustments on the basis of the results of the INR. Two studies have evaluated the safety and efficacy of using different loading doses of warfarin.[3,4] Neither investigation demonstrated any differences in the incidence of adverse effects with the use of different dosing regimens. For the patient who requires higher doses of warfarin, it is important to individualize dosing with a focus on the potential risks of bleeding. Frequent monitoring with INR can minimize the risk of "overshooting" the therapeutic range. Referrals to an anticoagulation clinic may also help your patient to reach a therapeutic INR in a timely manner.
Medscape Internal Medicine. 2004;6(1) © 2004 Medscape
Cite this: Joseph Ming Wah Li. Decreased Response to Oral Anticoagulants - Medscape - May 06, 2004.